FAQ: Cold & Flu Symptoms in Adults, and More
Soothing your symptoms starts when you know the answers to frequently asked questions.
- All Topics
- Cold and Flu Prevention
- Cold and Flu Symptoms Treatment
- About NeoCitran Products
Cold and Flu Prevention
What is the flu (influenza)?
The influenza virus, commonly called the flu, is a contagious respiratory infection. Unlike the common cold, the flu causes severe illness and life-threatening complications in many people.
Symptoms include fever, Headache, extreme tiredness, dry cough, sore throat pain, runny or stuffy nose, and muscle aches. Children can have additional gastrointestinal symptoms such as nausea, vomiting, and diarrhea, which are uncommon in adults.
How does the cold and flu spread?
The common cold and flu are mainly spread through coughs and sneezes, which propel droplets up to 4 feet in the air. These can then land in the mouth, nose, or eyes of people nearby. Alternatively, viruses can spread when someone touches these droplets and then touches their mouth or nose.
Most healthy adults may infect others beginning 1 day before symptoms develop, and up to 5 to 7 days after becoming sick. That means that you will be able to pass on the flu to someone else before you know you are sick, as well as while you are sick.
How common is the flu?
On average, more than 12,200 people are hospitalized for flu-related complications each year, in Canada. Additionally, about 3,500 die on average per year due to flu complications.
Can I catch the same cold or flu twice?
Because the viruses that cause a cold or the flu can mutate, you can catch them more than once, and pass them on to your friends, family, or work colleagues. Conversely, you can pick up the same cold or flu 1 or 2 weeks later.
Why? That’s because the initial virus has mutated slightly and the immunity that your body generated to fight the virus last time around will no longer be effective against the new strain.
When is cold and flu season?
The flu viruses are most common during the fall and winter season, normally peaking between December and February.
If I have a cold or the flu, what can I do to stop it from spreading?
If you have a cold or the flu, it’s a good idea whenever possible to stay at home. Cover your mouth and nose or place your head into the crook of your elbow when you cough or sneeze, if you don’t have a tissue. It also helps to regularly wipe down surfaces, telephones, doorknobs, and keyboards with alcohol-based sanitizers. You should also wash your hands regularly.
Ask anyone who’s caring for you to do the same. Use an alcohol-based hand gel if you don’t have access to water and dispose of any used tissues immediately.
Who should get the flu vaccine?
All persons aged 6 months and older should be vaccinated annually; especially people who:
- Are 65 years of age and older
- People with health conditions, including: cancer, diabetes, heart disease, lung disease and obesity
- People who live in nursing homes or long-term care facilities
- Children under 5 years of age
- Pregnant women
- Indigenous peoples
Additionally, people in close contact with the above high-risk groups, including family, household members and caregivers, those who care for or are expecting a newborn baby, health care workers, child care workers and service providers in closed settings such as a ship’s crew.
Is there a cold vaccine?
No. It’s a common mistake that people refer to the flu vaccine as a cold vaccine. But there are no vaccines for the common cold because there are a large number of viruses that cause the common cold. And since they can mutate, any vaccine would most likely be out of date by the time it was distributed among the population.
What is the flu vaccine and when should I get it?
There are 2 kinds of flu vaccine available in Canada:
1. The flu shot—an inactivated vaccine containing killed viruses that are given with a needle. The flu shot is approved for use in people older than 6 months, including healthy people and people with chronic medical conditions.
2. The nasal-spray flu vaccine—a vaccine made with live, weakened flu viruses that do not cause the flu (sometimes called LAIV for “live attenuated influenza vaccine”). LAIV is approved for use in healthy people 5 years to 49 years of age who are not pregnant.
It’s best to get vaccinated in October or November, but influenza vaccinations still offer benefits when received in December or later.
Can I get the flu from the injected virus?
Injectable influenza virus vaccines are made from influenza viruses that have been inactivated or killed—an inactivated virus cannot give you the flu.
Cold and Flu Symptoms Treatment
How do I know if I have the flu?
A doctor’s exam may be needed to tell whether you have developed a cold or flu-related complications. You should be tested as close as is possible to when symptoms appear—usually within 4–5 days.
If you develop flu-like symptoms, especially if you are at high risk for flu-related complications, consult your healthcare provider.
How do I treat my cold or flu symptoms?
To treat a cold or the flu, it’s a good idea to drink lots of fluids. Be sure to avoid drinks like coffee, tea, and colas as they contain caffeine that can dehydrate you.
Your body also needs energy to fight off the infection. If you’ve lost your appetite, try eating simple foods like white rice or soup.
Multi-symptom cold and flu remedies like NeoCitran products contain a combination of active ingredients for symptom relief. Symptom relief will vary by product.
Never give aspirin to children or teenagers who have flu-like symptoms, particularly a fever.
How do I treat my nasal and sinus congestion symptoms?
For nasal and sinus congestion, decongestants such as phenylephrine and pseudoephedrine are used for the temporary relief of stuffiness in the nose caused by allergies, colds, or the flu. Saline nasal sprays can also open breathing passages and may be used freely.
How do I treat my fever and sore throat symptoms?
For fever and sore throat pain, pain relievers such as acetaminophen are used to reduce fever and to relieve Headache, minor body aches and pain and sore throat pain.
How do I treat my cough symptoms?
For coughs, antitussive medications such as dextromethorphan and diphenhydramine are used to help relieve coughs due to colds and the flu.
Do I need to take antibiotics for my cold or flu?
Because antibiotics kill bacteria and colds and the flu are caused by viruses, under normal circumstances, you should not need to take antibiotics for a cold or flu. If you develop symptoms not normally associated with a cold or the flu, please see your healthcare professional.
Your doctor may prescribe a course of antibiotics to clear up a bacterial infection in your ears, sinuses, throat, or chest, which may be related to having a cold or the flu.
How soon can I expect to feel relief from cold and flu symptoms?
When it comes to a cold, most people recover within a few days without requiring medical attention. When it comes to the flu, most people recover within a week without requiring medical attention. Response will vary for everyone.
NeoCitran cold and flu medicines will help ease the symptoms, but they will not cure or shorten the duration of your cold or flu. Contact your healthcare professional if symptoms get worse or don’t start to improve after 1 week.
I have a cold or the flu, how long will I be contagious?
If you catch the flu, you’re contagious for 1 to 2 days before you start to show symptoms and for up to 5 to 7 days after becoming sick. That means you may be able to pass on the flu to someone before you know you are sick as well as while you are sick.
As for a cold, you are most contagious for the first 2 or 3 days. A cold is usually not contagious after the first week.
Can the flu lead to serious health complications or death?
Each year in Canada, 12,200 cases of the flu result in hospitalizations. Some of the complications caused by flu include bacterial pneumonia and dehydration.
High-risk patients include children younger than age 2, adults aged 65 or older, and people of any age with certain medical conditions, such as chronic heart, lung, kidney, liver, blood, or metabolic diseases (such as diabetes), or weakened immune systems.
About NeoCitran Products
What symptoms does NeoCitran relieve?
NeoCitran can help relieve your worst cold and flu symptoms including sinus and nasal congestion, sore throat pain, Headache, body aches, fever, and sinus congestion. It also relieves cough, sneezing and runny nose.
What forms do NeoCitran products come in?
NeoCitran comes in a convenient powder format that dissolves in hot water, with day (non-drowsy) or night options that are used to treat multiple cold and flu symptoms.
How do I take NeoCitran?
How long will relief from NeoCitran products last?
NeoCitran products relieve symptoms for up to 4-6 hours per dose. Do not take more than the amount stated on the label unless directed by a doctor.
If I miss a dose, can I take an extra NeoCitran dose?
If symptoms persist, you should take the next dose as directed. Never take 2 doses at once.
Severe liver damage may occur if you take:
- More than 4,000 mg of acetaminophen in 24 hours
- With other medicines containing acetaminophen
- Or have 3 or more alcoholic drinks a day while using NeoCitran products
Can I drink alcohol while taking NeoCitran?
We do not recommend drinking alcohol while taking any medication.
Please speak to your healthcare professional with questions about alcohol consumption with your medical treatments.
Severe liver damage may occur if you consume 3 or more alcoholic drinks a day while using NeoCitran products.
Can I take NeoCitran if I’m pregnant or nursing?
As with any medication, please consult with your Health Care Professional first.
I took more than the recommended NeoCitran dose. What should I do?
If you suspect that you’ve taken more than a normal dosage of NeoCitran, get medical help or contact the Poison Control Centre immediately.
Quick medical attention is critical for both adults and children, even if you don’t notice any signs or symptoms.
Taking more than the recommended dose can cause serious health problems, including liver damage.
What’s the purpose of the variety of ingredients in different NeoCitran products?
Each ingredient found in NeoCitran products plays a key role in easing your flu and cold symptoms.
- Acetaminophen acts as a pain reliever and fever reducer.
- Chlorpheniramine maleate and pheniramine maleate are antihistamines that relieve symptoms like sneezing, runny nose, and itchy, watery eyes.
- Diphenhydramine hydrochloride is an antihistamine and cough suppressant that relieves symptoms like sneezing, runny nose and a dry cough.
- Dextromethorphan hydrobromide is a cough suppressant that relieves a dry cough.
- Phenylephrine hydrochloride and Pseudoephedrine hydrochloride are nasal decongestant(s) that help clear your sinuses by reducing swelling and restricting mucous production.
Where can I find NeoCitran?
NeoCitran products are available at most major retailers, pharmacies, and online.
Can I use NeoCitran products past their expiration date?
You should never use any medicine after the expiration date marked on the package. You should appropriately dispose of any expired products.